Hail, Hamilton
- When
- June 9, 4:05 PM MST
- Where
- Hamilton County, 11.26 mi SSW of Syracuse
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.830, -101.830
Severe thunderstorms rolled across much of southwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Severe thunderstorms rolled across much of southwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 9, 12:30 PM MST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 230 PM CDT SAT JUN 9 2007 .DISCUSSION... DAYS 1-2... CHALLENGES FOR THE SHORT TERM INCLUDE THUNDERSTORM COVERAGE TONIGHT AND SUNDAY...THE POSSIBILITY OF THUNDERSTORMS MONDAY...AND MAXIMUM TEMPERATURES IN THE DEEP TROPICAL MOIST AIR MASS SPREADING OVER THE CENTRAL UNITED STATES. UPPER LEVEL HIGH PRESSURE WILL PERSIST OVER EAST TEXAS THROUGH THE FIRST PART OF NEXT WEEK...WHILE A COMPACT UPPER LEVEL CYCLONE DIGS SOUTHWARD ALONG THE CALIFORNIA COAST THEN EJECTS EASTWARD TOWARD THE CENTRAL PLAINS TUESDAY AND TUESDAY NIGHT. VERY RICH TROPICAL MOISTURE BEGAN POURING INTO KANSAS THIS MORNING...AND MOISTURE VALUES WILL CONTINUE TO INCREASE TODAY. NONE OF THE MODELS ADEQUATELY HANDLED THE PLUME OF +16 TO +18 H8 DEWPOINTS THAT EXTENDED FROM THE RIO GRANDE AS FAR NORTH AS AMARILLO AT 12Z. FURTHERMORE...THE MODELS TENDED TO BE TOO WARM IN THE MID LEVELS OF THE ATMOSPHERE. THE 06Z GFS WAS TOO WEAK WITH THE JET ON THE WEST SIDE OF THE UPPER LEVEL CYCLONE ALONG THE WEST COAST BUT DID WELL WITH THE MAGNITUDE OF THE JET OVER THE PACIFIC BETWEEN 40 AND 50 DEGREES NORTH. THE 12Z RUN OF THE GFS CONTINUES THE TREND OF THE PAST SEVERAL RUNS TOWARDS MORE DIGGING OF THE CYCLONE AND SLOWER EASTWARD PROGRESSION...AND THIS SEEMS REASONABLE GIVEN THE STRONGER FLOW ON THE WEST SIDE OF THE UPPER LEVEL CYCLONE. THERE IS CONSIDERABLE MODEL SPREAD TOWARD MID WEEK ABOUT HOW MUCH OF THE WAVE WILL PHASE WITH THE NEXT NORTHERN BRANCH SHORT WAVE TROUGH AND HOW MUCH WILL BE LEFT TO WALLOW SLOWLY EASTWARD ACROSS THE CENTRAL PART OF THE COUNTRY. CURRENT TRENDS WOULD SUPPORT THE SLOWER GFS...AND THE GRIDS LARGELY FOLLOW THE GFS SOLUTION. A VIGOROUS UPPER LEVEL TROUGH IN THE SUBTROPICAL BRANCH OF THE WESTERLIES EXTENDED FROM WEST CENTRAL NEW MEXICO TO SOUTHWEST OF ELP EARLY THIS AFTERNOON AND WAS MOVING NORTHEASTWARD TOWARD THE HIGH PLAINS. THUNDERSTORMS ALREADY HAD INITIATED EARLY THIS AFTERNOON OVER THE HIGHER TERRAIN OF NEW MEXICO AND SOUTHERN COLORADO. VERY RICH MID LEVEL MOISTURE WAS EVIDENT ON MORNING RAOB ANALYSES WITH H7 DEWPOINTS BETWEEN +2 AND +8 ACROSS MUCH OF NEW MEXICO AND TEXAS. THIS RICH MOISTURE WILL CONTINUE TO SPREAD OVER THE CENTRAL PLAINS TODAY AND TONIGHT, AND THE UPPER LEVEL TROUGH WILL APPROACH WESTERN KANSAS TONIGHT. WITH SLIGHTLY COOLER AIR IN THE MID LEVELS THAN FORECAST BY THE MODELS...EXTREMELY RICH MOISTURE THROUGH A DEEP LAYER OF THE ATMOSPHERE...AND SYNOPTIC SCALE UPWARD VERTICAL MOTION IN ADVANCE OF THE UPPER LEVEL TROUGH...THUNDERSTORMS SHOULD HAVE NO TROUBLE SPREADING EASTWARD INTO CENTRAL KANSAS BY MORNING. ALSO ASSISTING WITH SYNOPTIC SCALE UPWARD VERTICAL MOTION TONIGHT WILL BE UPPER LEVEL DIVERGENCE IN THE ENTRANCE REGION OF A JET STREAK THAT EXTENDED FROM SOUTHEAST WYOMING TO NORTHERN ILLINOIS EARLY THIS AFTERNOON. AS THIS JET STREAK PROPAGATES EASTWARD...THE CENTRAL PLAINS WILL BE IN THE RIGHT ENTRANCE REGION OF THE JET AFTER SUNSET. MINIMUM TEMPERATURES TONIGHT SHOULD BE IN THE 60S AS A CONSEQUENCE OF RICH MOISTURE, MIXING AND ABUNDANT CLOUD COVER WITH ANTICIPATED THUNDERSTORMS. A WARM FRONTAL BOUNDARY WILL EXTEND ACROSS NORTHERN KANSAS ON SUNDAY...POSSIBLY ENHANCED BY OUTFLOW FROM THE THUNDERSTORMS TONIGHT. CONVERGENCE ALONG THIS BOUNDARY AT THE EAST EDGE OF THE VERY WARM POOL OF AIR ALOFT SHOULD SUPPORT ADDITIONAL THUNDERSTORM DEVELOPMENT ALONG I70 SUNDAY AFTERNOON. OTHER THUNDERSTORMS LIKELY WILL INITIATE OVER THE HIGHER TERRAIN AND PROPAGATE EASTWARD INTO KANSAS DURING THE EVENING HOURS. WITH LESS ORGANIZED SYNOPTIC SCALE LIFTING AND WARMER MID LEVEL TEMPERATURES...THE THUNDERSTORMS IN THE WESTERN ZONES WILL TEND TO DIMINISH IN INTENSITY BEFORE MIDNIGHT ...WHILE THE THUNDERSTORMS ALONG THE WARM FRONT MAY DEVELOP UPSCALE INTO A CONVECTIVE CLUSTER THAT WILL RIPPLE ALONG THE BAROCLINIC ZONE INTO NORTHEASTERN KANSAS DURING THE NIGHTTIME HOURS. TEMPERATURES WILL BE A FEW DEGREES WARMER SUNDAY THAN SATURDAY...ALTHOUGH THE MID 90S ADVERTISED BY THE GFS MOS WILL BE HARD TO REACH IN THE DEEP MOIST AIR MASS THAT WILL BE PRESENT OVER WESTERN KANSAS. UPPER LEVEL HEIGHTS WILL CONTINUE TO RISE OVER KANSAS MONDAY...AND INCREASINGLY MERIDIONAL FLOW WILL PREVAIL OVER WESTERN KANSAS AND EASTERN COLORADO. WITHOUT ANY OBVIOUS SOURCE OF SYNOPTIC SCALE LIFTING...SOUTHWEST KANSAS SHOULD BE LARGELY FREE OF THUNDERSTORMS. THERE WILL BE CONVECTIVE DEVELOPMENT OVER THE HIGHER TERRAIN OF EASTERN COLORADO AGAIN...BUT THE INCREASINGLY MERIDIONAL FLOW ALOFT WILL MAKE IT MORE DIFFICULT TO GET THUNDERSTORMS VERY FAR ACROSS THE COLORADO BORDER INTO KANSAS BEFORE THEY DISSIPATE MONDAY EVENING. VERY WARM TEMPERATURES WITH HIGHS IN THE LOWER 90S CAN BE EXPECTED MONDAY. DAYS 3-7... FORECAST CHALLENGE WILL BE CHANCE OF PRECIPITATION EARLIER IN THE PERIOD. ALL MODELS (ECMWF, GFS, CANADIAN) ARE IN GENERAL AGREEMENT WITH THE CLOSED OFF UPPER LEVEL LOW OVER THE DESERT SOUTHWEST GETTING PICKED BACK UP INTO THE PRIMARY FLOW TO THE NORTH BY TUES-WED AND EJECTING THE LOW NORTHEASTWARD DURING THE PERIOD. A SOUTHERLY FLOW WILL PERSIST DURING BOTH DAYS WHICH WILL BRING AND SUSTAIN 850MB DEWPOINTS IN THE TEENS. EXPECT A SURFACE LOW PRESSURE CENTER/TROUGH LEE OF THE ROCKIES TO SHOW LITTLE PROGRESSION EASTWARD THROUGH LATE WEDNESDAY. RIGHT NOW THE BEST CHANCES FOR SHOWERS/THUNDERSTORMS ARE TUESDAY AFTERNOON/EVENING AND AGAIN WEDNESDAY. HOWEVER, THE PATH OF THE UPPER LEVEL LOW IS STILL UNCLEAR. ADJUSTED POPS UPWARD A LITTLE TUESDAY AFTERNOON (22Z) THROUGH WEDNESDAY MORNING (02Z) AND AGAIN WEDNESDAY AFTERNOON/EVENING. THE MODELS THEN BEGIN TO DIVERGE LATER IN THE PERIOD. THE GFS KEEPS AN UPPER LEVEL SHORTWAVE TROUGH FRIDAY OVER THE AREA WHILE OTHERS (ECMWF, CANADIAN) SHOW MORE OF A FLATTENING TO THE UPPER LEVEL PATTERN. ENSEMBLE FORECASTS ALSO SUGGEST A TRANSITIONING INTO A ZONAL FLOW OVER THE AREA THURSDAY AND ON INTO A SLIGHT RIDGING PATTERN BY LATE FRIDAY. THIS SHOULD LEAD TO A DRIER PERIOD TOWARDS THE END OF THE WEEK ALONG WITH A SLIGHT WARMING TREND THURS-SAT. TEMPERATURES SHOULD BE WARMEST TUESDAY WITH WITH A STRONG SOUTHERLY 850MB (20S) FLOW BEFORE A SURFACE FRONTAL BOUNDARY PUSHES THROUGH LATE TUESDAY/EARLY WEDNESDAY. THIS WILL LOWER 850MB TEMPERATURES WEDNESDAY DOWN INTO THE TEENS. THE AREA SHOULD REBOUND AND SEE A GRADUAL WARMING TREND THURS-SAT AS THE SURFACE FLOW BECOMES MORE EASTERLY/SOUTHEASTERLY AND CLOUDINESS GENERALLY DECREASES. THE 850MB TEMPERATURES WILL BE IN THE LOW 20S BY THURSDAY AND GRADUALLY INCREASE INTO THE UPPER 20S BY SATURDAY. AS A RESULT, SURFACE TEMPERATURES WILL BE IN THE 80S THURS-FRI AND EVEN POSSIBLY INTO THE LOW 90S BY SATURDAY. TROPICAL CONVECTIVE FORCING HAS INCREASED RAPIDLY ACROSS THE INDIAN OCEAN DURING THE LAST SEVERAL DAYS, WHILE SEPARATE FLARE-UPS CONTINUE ACROSS THE WARM WEST AND NORTHWEST PACIFIC OCEAN. IN FACT, A MJO DYNAMICAL SIGNAL MAY BE EVOLVING 0/40-60E. INTERACTIONS BETWEEN THE INDIAN OCEAN TROPICAL FORCING AND THE MIDLATITUDES HAVE FORCED ANOTHER ANOMALOUSLY STRONG NORTH PACIFIC JET (25 M/S DAILY MEAN ANOMALIES AT 250MB ON JUNE 8). THIS SUGGESTS A CONTINUATION OF UNSEASONABLY STRONG TROUGHS FOR THE WESTERN AND NORTHERN USA THROUGH AT LEAST WEEK-TWO (JUNE 17-23). IT IS PROBABLE WEEK-TWO ENSEMBLE MEANS FROM VARIOUS GLOBAL OPERATIONAL CENTERS WILL ONCE AGAIN UNDERESTIMATE THE DEPTH AND INTENSITY OF THE WESTERN STATES TROUGH. THE WEATHER-CLIMATE SITUATION REMAINS SOLIDLY IN GSDM STAGE 1. THE WEEK-TWO PERIOD SHOULD HAVE ABOVE NORMAL TEMPERATURES EARLY IN THE PERIOD WITH A COOLING TREND LATE. PRECIPITATION WILL BE NEAR NORMAL. THE DDC CWA MAY BE ON THE SOUTHERN EDGE OF WHAT COULD BE A PERIOD OF INTENSE MCS ACTIVITY FROM THE NORTHERN ROCKIES INTO THE UPPER MISSISSIPPI VALLEY. && .AVIATION... THERES A CHANCE FOR SHOWERS/THUNDERSTORMS THIS EVENING AS A SURFACE LOW PRESSURE SYSTEM/TROUGH AND AN ASSOCIATED WARM FRONT LIFT NORTHEAST THROUGH WESTERN AND CENTRAL KANSAS TONIGHT. VFR CONDITIONS SHOULD PERSIST FOR THE MOST PART, HOWEVER, SOME ISOLATED MVFR CONDITIONS MAY BE ASSOCIATED WITH CONVECTIVE ACTIVITY. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 89 67 92 / 40 10 10 10 GCK 64 90 66 93 / 40 10 10 10 EHA 64 92 66 93 / 50 20 20 10 LBL 65 90 67 93 / 50 10 10 10 HYS 66 89 67 92 / 30 20 20 10 P28 68 89 70 93 / 20 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN01/32/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1125 AM CDT SAT JUN 9 2007 KSZ030-031-043>046-061>066-074>081-084>090-101015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-M ORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1125 AM CDT SAT JUN 9 2007 /1025 AM MDT SAT JUN 9 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE AFTER 6 PM TO THE WEST OF A LINE FROM HUGOTON TO SCOTT CITY. THESE STORMS WILL CONTAIN GUSTY WINDS UP TO 50 MPH...BRIEF HEAVY RAIN AND POSSIBLY SMALL HAIL. THE STORMS MAY SPREAD EAST INTO GARDEN CITY AND DODGE CITY LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER STORM SYSTEM WITH PLENTY OF MOISTURE WILL APPROACH SOUTHWEST KANSAS ON TUESDAY AND MAY LINGER THROUGH WEDNESDAY. WHILE DETAILS ARE UNCLEAR, THUNDERSTORMS ARE PROBABLE TO DEVELOP BY LATE TUESDAY ACROSS OUR REGION AND CONTINUE OVERNIGHT. ANOTHER ROUND MAY DEVELOP AGAIN LATE WEDNESDAY. THE MAIN CONCERN WILL BE VERY HEAVY RAINFALL, IN ADDITION TO GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC EKB
The Dodge City radar (KDDC), 164 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
8 hail, 5 thunderstorm wind, 4 heavy rain. Local standard time, as filed.
A roof antenna was blown down along with some two inch diameter tree branches.
Rainfall of 2.45 inches was reported overnight at a location 6 miles southeast-southeast of Rolla.
Four inches of rain fell overnight at a location 6 miles southwest of Cairo.
Rainfall of 3.60 inches fell overnight at a location 8 miles souhteast of Hugoton.
Five inches of rain fell overnight at a location 8 miles southwest of Woods.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45205, 45206, 45207, 45208, 45223, 45209, 45219, 45210, 45211, 45212, 45220, 45221, 45222, 45213, 45214, 45215, 45217.